MAUDE Adverse Event Report: BIOMERIEUX INC. BACT/ALERT FN PLUS (PLASTIC) - 410852

BIOMERIEUX INC. BACT/ALERT FN PLUS (PLASTIC) - 410852
Catalog Number 410852
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Product intended use : bact/alert¿ fn plus culture bottles are used with bact/alert microbial detection systems in qualitative procedures for the recovery and detection of anaerobic and facultative anaerobic microorganisms from blood and other normally sterile body fluids.Description of the issue: a customer from (b)(6) reported that he obtained a false negative result when using the bact/alert¿ fn plus bottle (ref.410852)  lot unknown.The customer reported that the aerobic mate bottle (fa plus) was flagged positive after 1.8 hours by the instrument.The customer, then, manually unloaded the fn plus bottle after two (2) days of incubation.The fn plus bottle was negative-to-date at that time.The customer sub-cultured both bottles and obtained growth of streptococcus dysgalactiae.The customer provided no information related to any antibiotic treatment of the patient before culture bottle collection.There is no patient harm as the fa plus bottles flagged positive as expected.As the customer unloaded the fn plus bottle manually before end of incubation time, it is not known if the bottle would have been flagged positive before the end of the defined incubation period.Therefore, the false negative result is a supposition by the customer.
 
Additional Manufacturer Narrative
A customer from germany reported that he obtained a false negative result when using the bact/alert® fn plus bottle (ref.(b)(4)) ¿ lot #unknown.Investigation: queries of the manufacturing data, and the complaint data did not reveal any adverse trend for any issue related to delayed or false negative results for any streptococcus species in the bact/alert fn plus bottle type.The specific manufacturing batch record could not be reviewed as the customer did not provide the bottle¿s lot number.The customer provided a virtuo® backup, but without the specific bottle id(s) involved, no analysis could be performed.The investigator tried to analyze the backup data but could not find any events in the backup around this incident.The investigator reviewed the bact/alert® fn plus (part number410852) instructions for use (document (b)(4)) and concluded adequate guidance is provided to the user and no revisions are needed.The following excerpts are pertinent to this investigation.Procedural notes and precautions: 2.Obtain blood samples prior to initiating antibiotic therapy.If this is not possible, draw blood immediately before administering the next antibiotic dose.3.If inoculated culture bottles have been delayed in their receipt into the laboratory or have been incubated prior to entry into the bact/alert® instrument, visually inspect for indications of microbial growth.If microbial growth is evident, treat the bottles as positive and do not place in the bact/alert® microbial detection system for monitoring.Laboratory procedure 1.Visually inspect bottles before testing.Do not use bottles with evidence of damage, leakage, or deterioration.Consider bottles with hemolysis, turbidity, excess gas pressure, yellow sensors, and/or evidence of growth as positive.Smear and subculture.Do not incubate unless smear is negative.Limitations of the test: biomérieux recommends that inoculated culture bottles be placed into the bact/alert® microbial detection system as soon as possible after collection.But, in the unavoidable cases when there is a delay in bottle receipt by the laboratory, delayed entry information is provided from seeded studies in the ¿performance characteristics of the test¿ section.Antimicrobial neutralization was not achieved for ceftazidime, ceftriaxone, or cefepime.Table 18: analytical sensitivity: growth performance on bact/alert® virtuo® and on bact/alert® 3d in bottles tested with blood.This table shows good performance for streptococcus pyogenes, a similar organism to streptococcus dysgalactiae, with 100% recovery with average cfu/bottle of 16, and time to detection mean of 11.4 hours for virtuo.Also another streptococcus species, streptococcus pneumoniae had a mean time to detection of 14.2 hours with average 22 cfu/bottle and 100% recovery.Table 19: analytical sensitivity: growth performance on bact/alert® virtuo® and on bact/alert® 3d in bottles tested with no blood.This table shows good performance for streptococcus pyogenes, a similar organism to streptococcus dysgalactiae, with 100% recovery with average cfu/bottle of 16, and time to detection mean of 31.5 hours for virtuo.Also another streptococcus species, streptococcus pneumoniae, had a mean time to detection of 35.4 hours with average 22 cfu/bottle and 100% recovery.The bact/alert® virtuo® r3 user manual: 050574-1en1-(2019-08): states the following warning in the section on loading bottles automatically (page 5-12): ¿a potential hazard (false negative results) exists if there is a delay in loading a bottle into the instrument and growth has already occurred.¿ conclusion: the investigation did not find that the bact/alert fn plus culture bottle was the root cause for the complaint issue.There was no evidence the bottle or instrument malfunctioned.The customer must follow the bottle ifu.Blood culture bottle results can vary with timing of collection, sample volume, or presence of inhibitors (antimicrobials, wbcs).Using two bottle types in a culture set with 10 ml of blood improves recovery, as does collection of more than one set.The fa plus and fn plus culture bottles have different antimicrobial neutralization data, as stated in their ifus.

Brand Name
BACT/ALERT FN PLUS (PLASTIC) - 410852
Common Device Name
BACT/ALERT FN PLUS (PLASTIC)
Manufacturer (Section D)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
Manufacturer (Section G)
BIOMERIEUX INC.
100 rodolphe street
durham
Manufacturer Contact
jeff scanlan
595 anglum road
hazelwood, MO 63042
MDR Report Key12246213
Report Number3002769706-2021-00033
Device Sequence Number14231293
Product Code MDB
UDI-Device Identifier03573026357917
UDI-Public03573026357917
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K121455
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number410852
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/02/2021
Supplement Date Received by Manufacturer02/08/2022
Initial Report FDA Received Date07/29/2021
Supplement Report FDA Received Date03/04/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown